New Mexico, 2022

Damaging Wind in New Mexico, September 5, 2022

September 5, 2022 · NWS ABQ · 1 event in 1 county or zone

A break in the monsoon activity was finally in store for northern and central New Mexico, and this led to much quieter conditions through early September. However, a weak disturbance racing across the central Rockies plus a slight increase in mid-level moisture was enough to generate isolated thunderstorms across the northwest corner of the state on September 5, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A break in the monsoon activity was finally in store for northern and central New Mexico, and this led to much quieter conditions through early September. However, a weak disturbance racing across the central Rockies plus a slight increase in mid-level moisture was enough to generate isolated thunderstorms across the northwest corner of the state on September 5, 2022. With drier low-levels, strong and gusty downburst winds were more common with these thunderstorms, and a 58 mph wind gust was briefly measured at the Farmington Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 5, 4:21 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 5, 4:21 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
521 PM MDT Mon Sep 5 2022

...New AVIATION...

.SYNOPSIS...
Issued at 121 PM MDT Mon Sep 5 2022

Hot and dry conditions will persist across the region this week with
only isolated showers and thunderstorms near the high terrain. Gusty
and erratic outflow wind gusts with brief rain is possible. A series
of backdoor cold fronts will move into eastern NM Friday and again on
Saturday with a noticeable increase in storm coverage across NM. High
temperatures will cool closer to normal for early September behind
these fronts.

&&

.SHORT TERM...
This evening through Tuesday night
Issued at 121 PM MDT Mon Sep 5 2022

Isolated evening showers and thunderstorms over portions of western
NM are forecast to slowly dissipate several hours after sunset. A
quiet night is in store with mostly clear to clear sky and low
temperatures forecast to be a degree or three above last night's
readings. Rising pressure heights along with dry air aloft will
result in a sunny to mostly sunny and hot day Tuesday. The rising
pressure heights are the result of the monsoon high getting a
subsidence (sinking air) boost from Tropical Storm Kay,
strengthening over the Great Basin during the next couple of days.
What goes up, must come down at some point. Low temperatures Tuesday
night/Wednesday morning are forecast to be warmer than tonight's,
especially mid-slope areas as the big bubble builds to near 598dm
over UT.

&&

.LONG TERM...
Wednesday through Sunday
Issued at 121 PM MDT Mon Sep 5 2022

The unseasonably strong 599dm H5 high over southeast UT will weaken
Wednesday/Thursday while drifting southeast into the Four Corners
region. Dry air with below normal PWATs and widespread subsidence
will lead to clear skies over much of the region. Max temps will be
around 5 to 10F above normal but fall short of any record highs.

The upper high will get the squeeze Friday and Saturday as the main
circulation of Kay moves NW along the Baja and an upper wave moves
S/SE from the northern Rockies. The high center will elongate into
a ridge axis near 586dm across NM. The first of two backdoor cold
fronts is likely to enter northeast NM late Friday afternoon and
serve as the focus for CI along the Sangre de Cristo Mts. PWATs
will be trending higher as mid and upper level moisture trickles
northward from Kay and low level moisture increases with the
backdoor cold front. A much stronger backdoor cold front will then
surge southwest Saturday with deeper moisture and instability over
northern and central NM. A significant uptick in storm coverage is
possible and models have trended in this direction over the past
several runs. Locally heavy rainfall may occur as PWATs rise above
0.90" with slow cell motions beneath the weak upper level ridge
axis. Rain and storms may linger into Saturday night as forcing
continues with the upper wave ejecting southeast into the Great
Plains from the northern/central Rockies.

Forecast confidence decreases quickly Sunday given the complexity
of the upper level pattern and where/how the remnant circulation
from Kay evolves over the southwest CONUS.

&&

.AVIATION...
(00Z TAFS)
Issued at 515 PM MDT Mon Sep 5 2022

Upper high center remaining over the Great Basin while expanding
into wrn CO and strengthening during the next 24 hrs. Isold
showers and tstms with gusty variable winds mainly over the nw
quarter of NM at 23Z will continue to move to the sw, diminishing
between 03-06Z. Forecast models indicate few, if any storms
developing over the higher terrain aft 06/18Z but isold activity
may form over swrn CO and move into nwrn NM.

&&

.FIRE WEATHER...
Issued at 121 PM MDT Mon Sep 5 2022

Mostly dry weather with above average high temperatures are forecast
for much of the work week as the monsoon high pumps up over the
Great Basin. No critical fire weather conditons are forecast during
the next week. A backdoor cold front is expected to bring slightly
cooler air in along with increased chances for thunderstorms
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  96  63  96 /  10   0  10   0
Dulce...........................  50  91  50  90 /  20  10  10  10
Cuba............................  56  87  56  88 /  10   0   0   0
Gallup..........................  55  92  55  91 /   0  10   0   0
El Morro........................  53  85  54  84 /  10   0   0   0
Grants..........................  51  88  51  88 /  10   0   0   0
Quemado.........................  53  86  51  86 /  10   0   0   0
Magdalena.......................  57  83  56  84 /   0   0   0   0
Datil...........................  52  82  52  82 /   0   0   0   0
Reserve.........................  54  90  52  90 /  10   0   0   0
Glenwood........................  61  89  60  92 /  10   0   0   0
Chama...........................  50  84  50  83 /  10  10  10  10
Los Alamos......................  58  84  57  85 /  10   0   0   0
Pecos...........................  56  86  56  86 /   0   0   0   0
Cerro/Questa....................  42  85  41  85 /   0   0   0   0
Red River.......................  46  78  45  79 /   0   0   0   0
Angel Fire......................  37  79  36  79 /   0   0   0   0
Taos............................  50  88  50  88 /   0   0   0   0
Mora............................  50  83  51  83 /   0   0   0   0
Espanola........................  56  93  58  93 /  10   0   0   0
Santa Fe........................  58  86  58  87 /  10   0   0   0
Santa Fe Airport................  55  89  56  89 /  10   0   0   0
Albuquerque Foothills...........  62  90  64  91 /  10   0   0   0
Albuquerque Heights.............  63  92  63  93 /  10   0   0   0
Albuquerque Valley..............  60  94  60  95 /  10   0   0   0
Albuquerque West Mesa...........  61  93  61  94 /  10   0   0   0
Belen...........................  58  93  57  94 /   0   0   0   0
Bernalillo......................  60  95  60  96 /  10   0   0   0
Bosque Farms....................  58  93  57  94 /  10   0   0   0
Corrales........................  61  95  60  96 /  10   0   0   0
Los Lunas.......................  59  92  58  94 /  10   0   0   0
Placitas........................  59  91  61  92 /  10   0   0   0
Rio Rancho......................  61  93  62  94 /  10   0   0   0
Socorro.........................  60  92  60  94 /   0   0   0   0
Sandia Park/Cedar Crest.........  58  84  58  84 /  10   0   0   0
Tijeras.........................  54  87  55  88 /  10   0   0   0
Edgewood........................  50  86  51  87 /   0   0   0   0
Moriarty/Estancia...............  49  88  51  88 /   0   0   0   0
Clines Corners..................  54  83  54  84 /   0   0   0   0
Mountainair.....................  52  85  52  86 /   0   0   0   0
Gran Quivira....................  54  85  53  86 /   0   0   0   0
Carrizozo.......................  59  88  60  89 /   0   0   0   0
Ruidoso.........................  52  79  53  79 /   0   0   0   0
Capulin.........................  53  85  53  85 /   0   0   0   0
Raton...........................  51  89  51  89 /   0   0   0   0
Springer........................  51  91  52  91 /   0   0   0   0
Las Vegas.......................  52  86  52  86 /   0   0   0   0
Clayton.........................  57  90  59  91 /   0   0   0   0
Roy.............................  54  88  54  88 /   0   0   0   0
Conchas.........................  58  93  59  93 /   0   0   0   0
Santa Rosa......................  57  90  57  90 /   0   0   0   0
Tucumcari.......................  61  94  61  94 /   0   0   0   0
Clovis..........................  60  90  60  90 /   0   0   0   0
Portales........................  60  91  60  91 /   0   0   0   0
Fort Sumner.....................  59  92  59  92 /   0   0   0   0
Roswell.........................  62  94  62  94 /   0   0   0   0
Picacho.........................  57  87  58  87 /   0   0   0   0
Elk.............................  54  83  56  83 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 5, 3:57 PM MST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
457 PM MDT Mon Sep 5 2022

NMZ211-217-218-052330-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
457 PM MDT Mon Sep 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS, SOUTH
CENTRAL RIO ARRIBA, EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE
COUNTIES THROUGH 530 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm near
Los Alamos, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Los Alamos, White Rock, Frijoles, Bandelier National Monument, San
Ildefonso Pueblo, El Rancho and La Cienega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3601 10635 3595 10606 3559 10608 3572 10657
TIME...MOT...LOC 2257Z 018DEG 20KT 3592 10623

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Sep 5, 4:29 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
529 PM MDT Mon Sep 5 2022

NMZ211-218-060000-
Santa Fe Metro Area-Jemez Mountains-
529 PM MDT Mon Sep 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS AND
NORTHEASTERN SANDOVAL COUNTIES THROUGH 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Los Alamos, moving southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Los Alamos, Jemez Springs, Jemez State Monument, Cochiti Pueblo,
Frijoles, Bandelier National Monument, Cochiti Lake, Canon, Ponderosa
and Pena Blanca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3597 10624 3597 10625 3596 10624 3554 10626
      3565 10676 3600 10671 3600 10624
TIME...MOT...LOC 2328Z 044DEG 15KT 3588 10639

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Sep 5, 4:59 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
559 PM MDT Mon Sep 5 2022

NMZ204-211-218-219-060030-
Santa Fe Metro Area-Northwest Highlands-Jemez Mountains-Middle Rio
Grande Valley/Albuquerque Metro Area-
559 PM MDT Mon Sep 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
SANDOVAL COUNTY THROUGH 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fenton Lake State Park, or 19 miles southeast of Cuba, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santo Domingo Pueblo, Jemez Springs, San Ysidro, San Felipe Pueblo,
Kewa Pueblo, Cochiti Pueblo, Jemez Pueblo, Zia Pueblo, Fenton Lake
State Park and Jemez State Monument.

This includes the following highways...
 Interstate 25 between Mile Markers 251 and 261.
 Highway 550 between Mile Markers 23 and 26, between Mile Markers 36
and 38, and between Mile Markers 40 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3596 10670 3566 10628 3533 10625 3555 10682
      3582 10704
TIME...MOT...LOC 2357Z 044DEG 15KT 3585 10669

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Sep 5, 5:14 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
614 PM MDT Mon Sep 5 2022

NMZ208-060045-
Southwest Mountains-
614 PM MDT Mon Sep 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL CATRON
COUNTY THROUGH 645 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm over
Luna, or 12 miles northwest of Reserve, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3391 10905 3395 10887 3378 10879 3364 10904
TIME...MOT...LOC 0014Z 066DEG 13KT 3384 10892

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

24
Special weather statement, Sep 5, 5:52 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
652 PM MDT Mon Sep 5 2022

NMZ204-206-207-219-060115-
West Central Highlands-Northwest Highlands-Middle Rio Grande
Valley/Albuquerque Metro Area-West Central Mountains-
652 PM MDT Mon Sep 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES THROUGH 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Torreon, or 30 miles northwest of Rio Rancho,
moving southwest at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marquez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3568 10709 3556 10684 3526 10721 3531 10724
      3531 10747 3549 10757
TIME...MOT...LOC 0051Z 062DEG 33KT 3555 10711

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Sep 5, 6:26 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
726 PM MDT Mon Sep 5 2022

NMZ206-207-060200-
West Central Highlands-West Central Mountains-
726 PM MDT Mon Sep 5 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN CIBOLA,
SOUTHEASTERN MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES THROUGH 800
PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Marquez, or 26 miles north of Laguna Pueblo, moving
southwest at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marquez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3553 10723 3537 10708 3515 10748 3538 10765
TIME...MOT...LOC 0125Z 059DEG 24KT 3542 10726

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

24

The radar

The Albuquerque radar (KABX), 219 km away, was scanning. The volume nearest the first event began at 03:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
September 5, 8:01 PM MST to 8:03 PM MST
Where
San Juan County, 1.38 mi N of (Fmn)farmington Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.760, -108.230

An ASOS station in Farmington measured a brief wind gust of 58 mph due to strong downburst winds from nearby showers and thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045058.